Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 225, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Dec 17, 2000, 2:26 AM EST for Anson County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 2:26 AM EST (07:26 UTC)
- Expired
- Dec 17, 2000, 3:00 AM EST
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Anson County, NC
The radar
The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 2:35 AM EST | Thunderstorm Wind 50 E | Wadesboro, NC | Panels were blown off gas tanks at a local store, and power outages were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 12:30 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 337 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 553 m²/s²
- 0-3 km storm-relative helicity
- 579 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 170726 SVRRDU NCC007-170800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 226 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN NORTH CAROLINA * UNTIL 300 AM EST * AT 226 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF WADESBORO...MOVING NORTHEAST AT 50 MPH. DAMAGING WINDS ARE LIKELY. * THE SEVERE THUNDERSTORM WILL BE NEAR... WADESBORO AT 235 AM EST ANSONVILLE AT 245 AM EST A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3479 8055 3466 8040 3492 7988 3513 8009
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:25 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 16, 11:25 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1125 PM EST SAT DEC 16 2000 UPDATE FOR CANCELATION OF DENSE FOG ADVISORY ALL BUT NW AND FOR TORNADO WATCH. RAIN AND WIND CLEARING FOG EXCEPT IN STILL STABLE NW. .RAH...TORNADO WATCH SAMPSON AND SCOTLAND UNTIL 5 AM... RLH
In the hours before
Special weather statement, Dec 16, 9:00 PM EST, 5 hours 26 minutes before
NCZ008>011-024>028-040>043-073>078-083>086-088-089-171100- SEVERE WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE RALEIGH, NC 900 PM EST SAT DEC 16 2000 ...A RISK OF HIGH WINDS AND SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS CENTRAL NORTH CAROLINA... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED ACROSS CENTRAL NORTH CAROLINA OVERNIGHT. THIS WILL INCLUDE THE CENTRAL CAROLINA SKYWARN GROUP BASED IN RALEIGH...THE SKYWARN NETWORK SURROUNDING FAYETTEVILLE AND NEARBY MEMBERS. .SYNOPTIC PATTERN... A WARM FRONT WILL DRIFT NORTHWARD ACROSS THE AREA TONIGHT. A VERY STRONG COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE WEST IN THE EARLY MORNING HOURS. STRONG SOUTHERLY WINDS ALOFT IN EXCESS OF 60 MPH WITHIN 2000 FEET OF THE GROUND WILL SPREAD WARM MOIST AIR ACROSS THE REGION. THESE STRONG WINDS INTERACTING WITH THE WARM MOIST AIR WILL TRIGGER LINES OF SHOWERS AND THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... ISOLATED THUNDERSTORMS ARE EXPECTED OVERNIGHT WITH A FEW OF THESE POSSIBLY BECOMING SEVERE. ONE AND POSSIBLY TWO SQUALL LINES ARE EXPECTED TO SWEEP AHEAD OF THE COLD FRONT. ONE SHOULD CROSS THE AREA BETWEEN 10 PM AND 1 AM. ANOTHER WILL CROSS THE AREA TOWARD DAYBREAK. WIND GUSTS BETWEEN 60 AND 75 MPH COULD OCCUR WITH THE SQUALL LINES. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE NEAR AND EAST OF THE WARM FRONT TONIGHT OVER THE EASTERN PIEDMONT...SANDHILLS AND THE COASTAL PLAIN OF CENTRAL NORTH CAROLINA. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. RFG
Local storm report, Dec 17, 12:19 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1219 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1203 AM 12 S LILLINGTON NC WIND DAMAGE
12/17/00 HARNETT LAW ENFORCEMENT REPORTED
WINDOWS BLOWN OUT OF
BUSINESS AT gRAY
ROAD AND HIGHWAY 210.
POSSIBLE FUNNEL CLOUD
SIGHTED.
WSSLocal storm report, Dec 17, 1:21 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
121 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM LILLINGTON NC WIND DAMAGE
12/17/00 HARNETT TRAINED SPOTTER REPORTED 3
INCH DIAMETER TREE
BRANCHES DOWN
1221 AM 15 W SMITHFIELD NC 1.50 INCH HAIL
12/17/00 JOHNSTON TRAINED SPOTTER REPORTED
WALNUT-SIZE HAIL
NEAR MCGEES CROSSROADS
113 AM 12 SE LOUISBURG NC .75 INCH HAIL
12/17/00 FRANKLIN LAW ENFORCEMENT REPORTED
DIME SIZE HAIL NORTH OF
L/AKE ROYALE NEAR
INTERSECTION OF
HIGHWAYS 581 AND 1001.
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 11:44 PM EST | Tornado Warning | RAH | Cumberland, Harnett | 31 min |
| Dec 17, 12:09 AM EST | Tornado Warning | RAH | Harnett, Johnston | 36 min |
| Dec 17, 12:33 AM EST | Tornado Warning | RAH | Franklin, Johnston, Nash, Wake | 27 min |
| Dec 17, 12:57 AM EST | Tornado Warning | RAH | Franklin, Nash | 33 min |
| Dec 17, 1:23 AM EST | Tornado Warning | RAH | Halifax, Warren | 37 min |
| Dec 17, 2:07 AM EST | Severe Thunderstorm Warning | RAH | Orange | 33 min |
| Dec 17, 2:18 AM EST | Severe Thunderstorm Warning | RAH | Person | 27 min |
| Dec 17, 2:46 AM EST | Severe Thunderstorm Warning | RAH | Montgomery, Richmond | 29 min |
| Dec 17, 3:09 AM EST | Severe Thunderstorm Warning | RAH | Moore | 36 min |
| Dec 17, 3:21 AM EST | Severe Thunderstorm Warning | RAH | Granville, Vance | 24 min |
| Dec 17, 3:29 AM EST | Severe Thunderstorm Warning | RAH | Chatham | 31 min |
| Dec 17, 4:01 AM EST | Severe Thunderstorm Warning | RAH | Durham, Orange | 29 min |
| Dec 17, 4:29 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Dec 17, 5:27 AM EST | Severe Thunderstorm Warning | RAH | Wilson | 18 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.